Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.
Where are you from (country)?
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
Google or hair loss forums, I can’t remember.
What is your current age, height, weight?
24, 179cm, 145lb
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
finasteride and dutasteride.
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
I took various doses of finasteride daily, sometimes 1mg, 0.5mg, 0.25mg or less. Most of the time I took 0.5mg daily.
I also stopped finasteride in July 2019 and switched to dutasteride 0.5mg daily. After 7 doses (3.5mg), I switched back to finasteride daily.
What condition was being treated with the drug?
Cosmetic hair loss
For how long did you take the drug (weeks/months/years)?
1 year, 3 months
How old were you, and WHEN (date) did you start the drug?
23 years old, June 2018.
How old were you when you quit, and WHEN (date) did you quit?
24 years old, 20 September 2019.
How did you quit (cold turkey or taper off)?
Slightly tapered off: I took 0.25mg for a month and on the last two days I took 0.125mg.
How long into your usage did you notice the onset of side effects?
Within the first few weeks.
What side effects did you experience that have yet to resolve since discontinuation?
Loss of libido, erectile dysfunction, loss of spontaneous erections, loss of morning erections.
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
Loss of Libido / Sex Drive
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
Lowered body temperature
Other (please explain)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
I have one blood test from during treatment that measured testosterone and estradiol which were normal, none from before. I plan to get one post treatment if side effects don’t resolve.
Anything not listed in the above questions you’d like to share about your experience?
̶I̶’̶m̶ ̶u̶s̶i̶n̶g̶ ̶k̶e̶t̶o̶c̶o̶n̶a̶z̶o̶l̶e̶ ̶1̶%̶ ̶s̶h̶a̶m̶p̶o̶o̶ ̶t̶w̶i̶c̶e̶ ̶a̶ ̶w̶e̶e̶k̶.̶ I’d rather not use it but I get horrible sebhorreic dermatitis on my scalp and face if I don’t. I’m open to suggestions if anyone knows a better product.
I am ̶s̶t̶i̶l̶l̶ ̶u̶s̶i̶n̶g̶ ̶m̶i̶n̶o̶x̶i̶d̶i̶l̶ ̶5̶%̶ ̶o̶n̶c̶e̶/̶d̶a̶y̶ ̶a̶n̶d taking Vitamin D3 3000IU (cholecalciferol).
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
I started finasteride in June of 2018. I noticed the sexual side effects within a couple weeks when I couldn’t get a second erection during a one night stand. I continued because I was convinced by hair loss forums and studies that the sides would resolve upon discontinuation. In July of this year, I temporarily stopped finasteride and switched to dutasteride 0.5mg daily. I took 7 doses for a total of 3.5mg and stopped when I felt a sensation of penile shrinkage (kind of like when you’re in cold water) and didn’t take any 5ARIs for a few days, then started finasteride again.
In September of this year, I noticed that I couldn’t achieve a full erection, or at least it was extremely difficult to. This scared me, because it meant I was getting worse on treatment despite the line that’s parroted on hair loss forums that “side effects disappear with continued usage.”
I stopped treatment on 20 September and on the 4th day of cessation, I noticed I could get full erections again just from thoughts or lying on my stomach and I felt my libido come back. I would say I was about 70% of what I remember being normal, pre-5ARIs. Then on the 9th day, all of those improvements suddenly disappeared like they never happened. Is this what’s meant by a “crash”? If so, it seems like I had mine quick.
Since then, there have been no changes. I think I get weak nocturnal erections, but that’s about it.
When should I get a blood test done? The 1 month mark?
I’m thinking of getting total testosterone, free testosterone, estradiol, DHT, SHBG, LH, and FSH. Should I bother with prolactin or any others?
I’ll update on any changes.